MAUDE Adverse Event Report: ENDOLOGIX INC. AFX; BIFURCATED STENT GRAFT

ENDOLOGIX INC. AFX; BIFURCATED STENT GRAFT
Model Number BA25-90/I20-30
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354); Activation, Positioning or Separation Problem (2906); Difficult to Advance (2920)
Health Effect - Clinical Codes Failure of Implant (1924); Blood Loss (2597)
Date of Event 01/19/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Clinical evaluations was able to find substantial evidence to support the following reported events; intraoperative endoleak difficult to deploy.At implant, these events were confirmed by medical documentation only: difficult to deploy, an unknown endoleak (no imaging to confirm the type iiib endoleak), the persistent type ii endoleak and, significant blood loss that required transfusions.The difficulty removing the outer sleeve, and the unusual amount of tension needed to deploy the stent might have contributed to this complaint.The components underwent many balloon angioplasties due to the transient type ib endoleak, and some areas with a 32 mm coda balloon, which might also have contributed to this complaint.The patient was discharged home on pod1.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiib endoleak.Endologix implemented the following corrective actions with the intent of reducing type iiib endoleak events; 1.Upgraded graft material (i.E.(b)(4)) and 2.Updates to the ifu and additional physician training.The change to (b)(4) graft material and the ifu changes were put in place july 2014.The type iiib endoleak rate for afx manufactured and implanted before these corrective actions were put in place is trending at 2.5%.Since the corrective actions were implemented, the type iiib endoleak events reported for afx devices has been reduced to <0.2%.Root cause investigation was carried out for all afx complaints having an identified failure mode of a type 3b endoleak.Endologix implemented the following corrective actions with the intent of reducing type 3b endoleak events; 1.Upgraded graft material (i.E.(b)(4) ) and 2.Updates to the ifu and additional physician training.The change to (b)(4) graft material and the ifu changes were put in place july 2014.The type 3b endoleak rate for afx manufactured and implanted before these corrective actions were put in place is trending at 2.5%.Since the corrective actions were implemented, the type 3b endoleak events reported for afx devices has been reduced to <0.2%.Devices remain implanted in the patient and were not returned, no evaluation completed.The review of manufacturing lot confirmed all devices met specifications prior to release.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.
 
Event or Problem Description
The patient was initially implanted with a bifurcated stent and a suprarenal aortic extension.While patient was still in surgery the physician identified a endoleak.The endoleak was believed to be a type 1b.The physician implanted two limb extensions to seal the leak.The endoleak was not resolved and now believed to be a type 3a endoleak.The physician elected to implant an infrarenal aortic extension to resolve the leak.During implant of the infrarenal extension the physician was not able to advance the delivery system due to the tortuousity of the patient anatomy.Several attempts to advance the stent into place exposed the sheath which was pulled back at the nose cone.The delivery system was removed and another delivery system was used to implant the infrarenal stent.Endoleak persisted and a type 3b endoleak was identified.The physician elected to implant an additional bifurcated stent to reline the main body.During deployment of the bifurcated stent the contralateral wire became caught in the suprarenal struts.Once the wire was untangled the physician did not want to risk possible damage to the wire and elected to use a new bifurcated device to reline.The reline resolved the endoleak.

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX INC.
2 musick
irvine CA 92618
MDR Report Key7470505
Report Number2031527-2018-00389
Device Sequence Number16462048
Product Code MIH
UDI-Device Identifier00818009012227
UDI-Public(01)00818009012227(17)180706
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date07/06/2018
Device Model NumberBA25-90/I20-30
Device Lot Number1293160-003
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/19/2016
Initial Report FDA Received Date04/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR